Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 187, NWS Sioux Falls, SD

July 20, 1998Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 1998, 4:42 AM CDT for Beadle County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 4:42 AM CDT (09:42 UTC)
Expired
Jul 20, 1998, 5:30 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:10 AM CDTThunderstorm Wind 52Virgil, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 200942 RRA
SVRFSD

SDC005-201030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 AM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 530 AM CDT

* AT 439 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 30 MILES WEST OF HURON  OR 11 MILES
  SOUTHWEST OF WESSINGTON  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON               AROUND 450 AM CDT
  VIRGIL                   AROUND 505 AM CDT
  WOLSEY                   AROUND 505 AM CDT
  BROADLAND                AROUND 520 AM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

BLOOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:03 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 9:03 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN JUL 18 1998

NO CHANGE IN ZNS FOR NOW...WILL LEAVE IN 20 PCT CHC TSTMS. NEW DVLPMNT
DOUBTFUL AND CURNT ACTVTY FAR WRN SD SHUD MOVE SEWD IF IT SURVIVES BUT
20 PCT NOT UNREASNBL CONSIDERING AIR UNSTBL AND DIRECTNL SHEAR FVRBL.
TEMPS AND WINDS LOOK OK.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:16 AM CDTSevere Thunderstorm WarningFSDBeadle49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.